South Dakota, 2012

Hail in South Dakota, May 24, 2012

May 24, 2012 · NWS ABR · 2 events in 1 county or zone

A couple isolated thunderstorms brought large hail to parts of Spink county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought large hail to parts of Spink county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 24, 2:13 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 24, 2:13 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
313 PM CDT THU MAY 24 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FORECAST CHALLENGES REVOLVE MAINLY AROUND PRECIPITATION CHANCES
THIS EVENING AND AGAIN MAINLY FRIDAY LATE AFTERNOON THROUGH
SATURDAY NIGHT.

CURRENTLY...SKIES ARE PARTLY TO MOSTLY CLOUDY AND TEMPERATURES ARE
WARMING THROUGH THE 60S WITH A FEW SPOTS NUDGING UP INTO THE LOW
70S. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE
CWA. ACROSS THE FAR EASTERN CWA...LIGHT RAIN SHOWERS ARE MOVING
NEWD AROUND 20 TO 30 MPH...BUT BACK OVER CENTRAL AND SOUTH CENTRAL
SOUTH DAKOTA THE SHOWERS AND STORMS THAT HAVE FORMED ARE MOSTLY
STATIONARY...AND APPEAR TO BE DEVELOPING ONE A SERIES OF WEAK
SUBTLE BOUNDARIES AROUND. WINDS ARE LIGHT AND THE AIR ALOFT IS
COLD. WILL NOT BE SURPRISED IF ONE OR MORE OF THESE DEVELOPING
SHOWERS OR STORMS GENERATES WEAK SMALL FUNNELS/TAILS THIS
AFTERNOON.

THE PRECIPITATION COVERAGE SHOULD GRADUALLY DIMINISH THROUGH LATE
THIS EVENING AS THE TWO DISTINCT MID-LEVEL S/WS GENERATING THE
SHOWER/STORM COVERAGE DEPART THE CWA TO THE NORTHEAST.

CONDITIONS DRY OUT LATE TONIGHT AND DURING THE FIRST HALF OF
FRIDAY BEFORE THE NEXT IMPULSE OF LOW PRESSURE ENERGY BRINGS
PRECIP CHANCES BACK TO THE CWA...MAINLY THE SOUTHERN HALF OF THE
CWA LATE FRIDAY AFTERNOON THROUGH LATE FRIDAY EVENING.

YET MORE ENERGY IS PROGGED TO MOVE OUT ONTO THE PLAINS LATE
FRIDAY NIGHT INTO SATURDAY MORNING...TAKING AIM MORESO ACROSS THE
NORTHERN HIGH PLAINS OVER INTO THE WESTERN DAKOTAS. THE INITIAL
SURGE OF LOW LEVEL MOISTURE ADVECTION AND WAA WORKING INTO THE
REGION EARLY SATURDAY MORNING WILL HAVE A WEAK LOW LEVEL JET /25
TO 35 KNOTS/ TO HELP FOCUS ELEVATED CONVECTION AS IT MOVES NEWD
INTO NODAK SATURDAY MORNING. AGAIN...0-6KM SHEAR EARLY SATURDAY
SHOULD BE SUFFICIENT TO GENERATE A FEW STRONG TO PERHAPS SEVERE
THUNDERSTORMS WITH LARGE HAIL THE PRIMARY THREAT.

THERE IS STILL A WARM FRONT PROGGED TO LIFT NORTH INTO THE CWA
LATE IN THE DAY SATURDAY...IN CONJUNCTION WITH A MORE IMPRESSIVE
UPPER LOW CIRCULATION EXPECTED TO LIFT OUT ONTO THE NORTHERN HIGH
PLAINS BY SUNDAY MORNING. IT DOES NOT APPEAR THAT LACK OF MOISTURE
WILL PROHIBIT SURFACE/NEAR SURFACE-BASED CONVECTION LATE IN THE
DAY SATURDAY INTO SATURDAY NIGHT. GOOD LOW LEVEL MOISTURE WILL BE
ADVECTING THROUGH THE REGION AT THIS TIME. BUT RATHER...EXTREMELY
WARM AIR ALOFT THAT ADVECTS INTO THE REGION SATURDAY/SATURDAY
NIGHT MAY EFFECTIVELY CAP OFF ANY WARM SECTOR CONVECTION. A FEW
STORMS MAY BE ABLE TO DEVELOP NORTH OF THE ADVANCING WARM FRONT
ONCE A RATHER STRONG LOW LEVEL JET SETS UP /55 TO 70 KNOTS/...WITH
LARGE HAIL AND DAMAGING WINDS STILL A POSSIBILITY.

TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN NEAR TO SLIGHTLY
BELOW NORMAL UNTIL LATE IN THE DAY SATURDAY AND OVERNIGHT SATURDAY
NIGHT WHEN RATHER WARM AND MOIST BOUNDARY LAYER AIR WILL BE
PUSHING NORTHWARD THROUGH THE CWA.

.LONG TERM...SUNDAY THROUGH THURSDAY

THE PERIOD BEGINS WITH A SURFACE LOW PRESSURE AND WARM FRONT
STRETCHING ACROSS NORTH DAKOTA AND INTO NORTHERN MN. THIS SHOULD
LEAVE THIS CWA UNDER DRY AND WARM CONDITIONS FOR MOST OF SUNDAY.
THEN A WEAK COLD FRONT...ALONG MID LEVEL HEIGHT FALLS MAY RESULT
IN AFTERNOON THUNDERSTORMS FOR THE I-29 CORRIDOR. MODELS INDICATE
THE AREA OF LOW PRESSURE WILL REMAIN OVER ND THROUGH AT LEAST 0Z
TUESDAY WITH SHOWERS POSSIBLE FOR ND. SOUTH DAKOTA WILL LIKELY SEE
DRY CONDITIONS ALONG WITH BELOW NORMAL TEMPERATURES.

THE NEXT CHANCE FOR SHOWERS WILL BE TUESDAY NIGHT AND WEDNESDAY AS
A CLIPPER LIKE SYSTEM DIVES SOUTHEASTWARD ACROSS THE NORTHERN
PLAINS. LITTLE INSTABILITY TO WORK WITH SO WOULD EXPECT MAINLY
SHOWERS.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE VALID TAF
PERIOD. HOWEVER THERE IS A POTENTIAL FOR SHOWERS MAINLY AT KPIR
AND KATY THIS AFTERNOON INTO THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 4:59 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
559 AM CDT THU MAY 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
559 AM CDT THU MAY 24 2012 /459 AM MDT THU MAY 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS
EASTERN AND SOUTHERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SIGNIFICANT LOW PRESSURE SYSTEM MOVES IN FOR THE WEEKEND. SEVERE
STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, May 24, 3:09 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 PM CDT THU MAY 24 2012

SDZ018-242200-
SPINK-
409 PM CDT THU MAY 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN SPINK
COUNTY UNTIL 500 PM CDT...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TURTON...OR 23 MILES
NORTHEAST OF REDFIELD...MOVING SOUTHEAST AT 5 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE TURTON.

ONE REPORT THUS FAR INDICATED PEA TO DIME SIZED HAIL WAS OCCURRING
WITH THIS STRONG STORM.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

DORN

The radar

The Aberdeen radar (KABR), 44 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Spink

When
May 24, 3:17 PM CST
Where
Spink County, 3.68 mi SW of Conde
Measured
0.75 in hail
Reported by
Public
Coordinates
45.110, -98.150

Hail, Spink

When
May 24, 3:25 PM CST
Where
Spink County, 3.97 mi SSW of Conde
Measured
1 in hail
Reported by
Public
Coordinates
45.100, -98.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385095, 385097.